Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 228, NWS Goodland, KS

September 19, 2007Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 19, 2007, 4:25 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2007, 4:25 PM CDT (21:25 UTC)
Expired
Sep 19, 2007, 4:48 PM CDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 2:38 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:50 PM CDT, 35 minutes earlier.

Area forecast discussion, Sep 19, 3:50 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT WED SEP 19 2007

.DISCUSSION...
MAIN FORECAST EMPHASIS WAS PLACED ON SVR POTENTIAL TONIGHT AND ON
ADDITIONAL CONVECTIVE CHANCES SUN-MON.

CURRENT SFC OBS INDICATE FRONTAL BOUNDARY STRETCHED ACROSS WESTERN
KANSAS WHILE LATEST VIS IMAGERY SHOWS THE DENSE STATUS DECK THAT
PERSISTED ACROSS THE CWA FOR MUCH OF THE DAY WAS STARTING TO ERODE.
DAYTIME HEATING WILL SET THE STAGE FOR SVR TSTRM DEVELOPMENT WITH SB
CAPES IN EXCESS OF 1000 J/KG. WSR-88D RADAR OUT OF DDC HAS ALREADY
INDICATED ACTIVITY INITIATING JUST SOUTH OF THE CWA. WITH MEAN STORM
MOTIONS OUT OF THE SOUTH...INSERTED HIGHEST POPS ACROSS THE SOUTHERN
TIER OF COUNTIES. IN ADDITION...THIS AREA IS WHERE THE GREATEST
INSTABILITY IS JUXTAPOSED TO DECENT SPEED AND DIRECTIONAL SHEER.
EXPECT ANY ACTIVITY TO WEAKEN TONIGHT DUE TO THE LOSS OF DAYTIME
HEATING. SO KEPT POPS SILENT GIVEN NO MID/UPPER SUPPORT TO GENERATE
ADDITIONAL CONVECTION. HOWEVER UPSLOPE FLOW WILL LEAD TO STRATUS TO
ONCE AGAIN DEVELOP ALTHOUGH SFC WINDS WILL REMAIN STRONG ENOUGH TO
PRECLUDE ANY FOG MENTION. FOR THU...FRONTAL BOUNDARY WILL PUSH NORTH
OF THE CWA LEAVING SOUTHERLY RETURN FLOW IN ITS WAKE. EXPECTING
WARMER TEMPS AS THE STRATUS WILL ERODE BY MID MORNING CAUSING HIGHS
TO REACH INTO THE UPPER 80S TO AROUND 90.

VIGOROUS NORTHERN BRANCH UPPER TROUGH SWINGS ACROSS THE NORTHERN
PLAINS FRI. A COLD FRONT TIED TO THIS SYSTEM WILL CROSS THE RGN FRI.
MAIN UPPER DYNAMICS ASSOCIATED WITH A 100+ KT JET STREAK WILL REMAIN
WELL NORTH OF THE CWA AND WITH DRIER AIR MOVING IN THE LLVLS...KEPT
POPS SILENT. WITH WEAK CAA BEHIND THE FRONT TEMPS IN THE MID TO
UPPER 80S LOOK REASONABLE. SOUTHERLY RETURN FLOW QUICKLY DEVELOPS
SAT WHICH WILL RESULT IN SLIGHTLY WARMER CONDITIONS FOR SAT. WITH
850 HPA TEMPS IN THE MID 20S CELSIUS...HIGHS WILL REACH INTO THE
UPPER 80S TO AROUND 90. WELL ADVERTISED UPPER LOW OVER SRN CA IS
FORECAST TO LIFT NORTHEAST INTO THE ROCKIES SUN. WITH A SFC LEE
TROUGH DEVELOPING IN THE AREA...BROAD BRUSHED SLIGHT CHANCE POPS
ACROSS THE MAJORITY OF THE CWA. DID INSERT CATEGORICAL POPS TOWARD
THE NEBRASKA BORDER SUN NIGHT AS THE COLD FRONT IS EXPECTED TO HANG
UP THERE.

OPERATIONAL GFS IS DEEPER AND NOT AS PROGRESSIVE AS THE ENSEMBLE
MEAN IN REGARDS TO THE AFOREMENTIONED TROUGH OVER THE SOUTHWEST U.S.
FOR NEXT WEEK. THE ECMWF AND CANADIAN ALSO FOLLOW THE SLOWER
OPERATIONAL GFS TIMING WHICH INDICATES FROPA MON MORNING. DRIER AND
COOLER AIR WILL FILTER INTO THE AREA ONCE THE FRONT CLEARS THE AREA
SO CONTINUED THE TREND OF COOLER TEMPS IN THE 70S TO LOWER 80S MON
AND TUE. THIS TROUGH WILL CONTINUE ITS PROGRESS TO THE EAST SO KEPT
REMAINDER OF FCST DRY. HOWEVER THE GFS INDICATES A WEAK VORT MAX
MOVING THROUGH THE ZONAL FLOW ALOFT TUE BUT KEPT SILENT POPS DUE TO
UNCERTAINTY IN TIMING.

&&

.AVIATION...FOR THE KGLD AREA AM EXPECTING TSRA TO DEVELOP ALONG THE
WARM FRONT JUST EAST OF THE TERMINAL. CIGS WILL ALSO IMPROVE WITH
VFR CONDITIONS EXPECTED THROUGH 09Z BEFORE SOUTHERLY WINDS AND
PLENTY OF LOW LEVEL MOISTURE PRODUCE CIGS AROUND 500 FEET THROUGH
15Z.

FOR THE KMCK AREA CIGS AROUND 2000 FT EXPECTED TO CONTINUE THROUGH
THE AFTERNOON EAST OF THE WARM FRONT. TSRA POSSIBLE WITH RATHER
QUICK STORM MOTIONS TO THE NORTHEAST AT 30 OR 35KTS. MVFR/IFR
CONDITIONS EXPECTED SHORTLY AFTER 01Z OR SO WITH CIGS AROUND 500 FT
OR LOWER POSSIBLE OVERNIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

CLK/DDT
Hazardous weather outlook, Sep 19, 11:47 AM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT WED SEP 19 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1047 AM MDT WED SEP 19 2007 /1147 AM CDT WED SEP 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER MUCH OF THE TRI-STATE AREA. SOUTHEAST WINDS WILL
TRANSPORT INCREASING LOW LEVEL MOISTURE AND INSTABILITY INTO THE
AREA. WIND SHEAR WILL BE FAVORABLE FOR THUNDERSTORMS TO BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS TO BE THE PRIMARY
THREAT. TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DDT

In the hours before

Special weather statement, Sep 19, 3:16 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT WED SEP 19 2007

KSZ028-029-192115-
GOVE-LOGAN-
316 PM CDT WED SEP 19 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE COUNTY
IN WEST CENTRAL KANSAS...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR SCOTT CITY MOVING NORTH AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:31 PM CDTSevere Thunderstorm WarningGLDGove, Logan59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.